Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 47, NWS Phoenix, AZ

September 1, 2020Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 1, 2020, 5:27 AM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2020, 5:27 AM MST (12:27 UTC)
Expired
Sep 1, 2020, 8:30 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 41 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 0.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

119 
WGUS55 KPSR 011227
FFWPSR
AZC013-021-011530-
/O.NEW.KPSR.FF.W.0047.200901T1227Z-200901T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
527 AM MST Tue Sep 1 2020

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  The Woodbury burn scar in...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 830 AM MST.

* At 527 AM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Woodbury Burn Scar. 
  Between 1 and 1.5 inches of rain have fallen. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Tortilla Creek and Barranca Creek. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Woodbury
           Burn Scar.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Life threatening flash flooding of areas in and around
           the Woodbury Burn Scar.

* Some locations that will experience flash flooding include...
  Tortilla Flat.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3349 11138 3353 11142 3358 11141 3359 11136
      3355 11126 3349 11120 3346 11122 3342 11128

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SDB
2 follow-up statements
213 
WGUS75 KPSR 011344
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
644 AM MST Tue Sep 1 2020

AZC013-021-011530-
/O.CON.KPSR.FF.W.0047.000000T0000Z-200901T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
644 AM MST Tue Sep 1 2020

...FLASH FLOOD WARNING FOR THE WOODBURY BURN SCAR REMAINS IN EFFECT 
UNTIL 830 AM MST THIS MORNING FOR MARICOPA AND PINAL COUNTIES...

At 644 AM MST, Doppler radar and automated rain gauges indicated 
thunderstorms produced heavy rain over the Woodbury Burn Scar. 
Between 1 and 1.5 has fallen in the area. The Tortilla Well rain 
gauge reported 1.26" of rain. Flash flooding is ongoing or expected 
to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Tortilla Creek and Barranca Creek. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Woodbury Burn Scar.

SOURCE...Doppler radar and automated gauges.

IMPACT...Life threatening flash flooding of areas in and around
         the Woodbury Burn Scar.

Some locations that will experience flash flooding include...
Tortilla Flat and/or the Apache Trail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3349 11138 3353 11142 3358 11141 3359 11136
      3355 11126 3349 11120 3346 11122 3342 11128

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AD
595 
WGUS75 KPSR 011530
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
830 AM MST Tue Sep 1 2020

AZC013-021-011540-
/O.EXP.KPSR.FF.W.0047.000000T0000Z-200901T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
830 AM MST Tue Sep 1 2020

...FLASH FLOOD WARNING FOR THE WOODBURY BURN SCAR HAS EXPIRED FOR 
MARICOPA AND PINAL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3349 11138 3353 11142 3358 11141 3359 11136
      3355 11126 3349 11120 3346 11122 3342 11128

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 5:06 AM MST, 21 minutes earlier.

Area forecast discussion, Sep 1, 5:06 AM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
506 AM MST Tue Sep 1 2020

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Enough moisture will remain in place for a few thunderstorm to
develop through this afternoon. Gradually, drier air will settle
back into the region with storm chances decreasing substantially
during the latter half of the week. Temperatures near the seasonal
normal will persist into the middle of the week, however warm
significantly during the latter half of the week with readings
returning to above seasonal normal levels.

&&

.DISCUSSION...
Early morning satellite imagery and objective analysis indicates a
deep, positively tilted trough digging into southern Utah inducing a
strong westerly jet over south-central Arizona. This non-monsoon
pattern resembles something more akin to early October versus early
September with a distinct cold core, trough axis, and height falls
propagating through the four corners. Although 00Z soundings sampled
erosion of deeper moisture profiles, a pool of sfc-H8 moisture
around 12 g/kg still resides through the majority of the forecast
area, and jet forced ascent combined with theta-e advection were
resulting in a notable band of accas and developing showers/storms
where the westerly low level flow was meeting the approaching cooler
thermal layer aloft. With some orographic influence also likely a
contributor, a few showers will probably be concentrated in a
corridor of the foothills and higher terrain east of Phoenix this
morning.

Trends in recent model output suggest a somewhat more rapid
progression and eastward displacement of the aforementioned
shortwave and trough axis this afternoon. This could very well
result in markedly less storm coverage through the eastern parts of
the CWA as forecast soundings show a strong post-trough subsidence
inversion developing in the midtroposphere effectively capping off
deeper convection. HREF membership and local CAMs all reflect this
evolution with only isolated storms over Gila County and nothing
further west into the Phoenix area. Given the unusually strong
westerly midlevel flow, any isolated storm that does form will have
an enhanced threat of strong winds. Elsewhere, the tail end of the
trough axis acting on thicker moisture in far southern Arizona could
spark a couple short lived storms in the typically favored locations
in far SW Maricopa/NE Yuma/SE La Paz counties.

The remainder of this week and into the beginning of next week will
be characterized by strong East Pacific ridging building into the SW
Conus as the entire western hemisphere longwave pattern becomes
blocked. Though minor spread exists among the ensemble suite with
respect to the exact position and magnitude of the anti-cyclone
center, there is good general agreement that this feature will
become parked somewhere in the S NV/AZ/UT border region with H5
heights approaching 600dm by the weekend. Height anomalies of this
magnitude are quite rare for this time of year, and corresponding H8-
H7 thermal anomalies will likely fall solidly in the 99th percentile
for the beginning of September. There's very little doubt now that
the region will be experiencing another bout of near record highs
(i.e. lower elevations exceeding 110F), and have initiated an
Excessive Heat Watch for the Friday-Monday time frame. Not only will
this building ridge yield very hot weather, but also scour away any
appreciable moisture such that any storm activity would be relegated
merely to the highest mountain areas of the Whites.

&&

.AVIATION...Updated at 1205Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Isolated showers with embedded thunder have developed east to
northeast of the terminals, moving east-southeast, and are
expected to remain away from the terminals. Therefore have left
VCSH out of the TAFs, but a brief shower still cannot be ruled
out through ~15Z. Clouds through the TAF period will be FEW to SCT
with bases generally around 8-10 kft, but as low as 6 kft this
morning. Light easterly winds this morning should veer
southwesterly to westerly by 18-19Z with brief southerly
crosswinds. KDVT, southwest now, may not shift easterly. Typical
afternoon breezes are likely with gusts to around 18 kts.
Afternoon storms are expected to remain distant to the northeast,
and to the west which may blow off some high clouds later in the
afternoon/evening. After winds settle down this evening, a strong
gulf surge may temporarily boost winds again between 4-7Z with
gusts up to 20 kts.

Southeast California/Southwest Arizona including KIPL and KBLH:
Anticipate south and southeast winds to be most common through the
TAF period, with some breeziness during the afternoon.
Thunderstorms are not expected near either site. Skies should
remain mostly clear aside from potentially a few cumulus around 10
kft.

&&

.FIRE WEATHER...
Thursday through Monday:
High pressure will continue to strengthen across the Great Basin and
into northern Arizona resulting in a significant warming and drying
trend. Isolated thunderstorms are still possible over the higher
terrain of eastern districts, with significantly lower chances (far
less than 10%) in the lower deserts. High temperatures will rebound
to around 5F-10F above normal by the weekend. Minimum RH values
should range from 15-25% across the lower deserts to 25-40% range
across the higher elevations, with overnight recovery generally in
the 40-70% range. Outside of outflows from thunderstorms (which
should be few and far between), winds should be fairly weak and
follow typical diurnal upslope/drainage patterns.

&&

.CLIMATE...
Record high temperatures:

Date       Phoenix        Yuma        El Centro
----       -------        ----        ---------
Sep 4    112 in 2019   116 in 1945   115 in 1947
Sep 5    113 in 1945   115 in 1945   114 in 1945
Sep 6    111 in 2013   113 in 1986   114 in 1934
Sep 7    111 in 1979   114 in 1979   112 in 2019

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Watch from Friday morning through Monday evening
     for AZZ530>551-553>556-559>562.

CA...Excessive Heat Watch from Friday morning through Monday evening
     for CAZ560>570.

&&

DISCUSSION...MO/JR
AVIATION...Benedict
FIRE WEATHER...JR/MO
CLIMATE...MO

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:23 AM MSTExcessive Heat WatchPSRGila, La Paz, Maricopa, Pinal, Yuma35 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.